Ohio, 2005Damaging Winds and Lightning Strikes in Ohio, September 22, 2005
September 22, 2005 · NWS CLE · 10 events in 7 counties and zones
8 thunderstorm wind, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $980,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 22, 1:38 PM EST, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 22, 1:38 PM EST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
238 PM EDT THU SEP 22 2005
.SHORT TERM (TONIGHT THRU SAT)...
WL HV TO DEAL WITH SLGT SVR THREAT THIS EVE AS CDFNT MOVS THRU
PUSHING UNSTBL AMS SE OF AREA BY LATER TNGT. THINK MOST OF THE
PRECIP SHUD BE SE OF AREA BY FRIDAY SO PLAN TO ONLY CARRY SML CHC
FOR SERN COS FRI MORN. MODELS NOW COMING BACK ARND TO SHOWING
STRONGER RDG BLDG ACRS AREA LATE FRI INTO SAT THUS SPLITTING THE
BAND OF PRECIP THAT WAS SHOWN TO PERSIST OVR PART OF CWA FRI NITE
AND SAT. NOW WL BACK POPS OFF BOTH PDS WITH EXPECTATION THAT ENERGY
WL RE-FOCUS BACK WITH NEXT SYS PROGGED FOR SUN.
&&
.LONG TERM (SAT NIGHT THRU THU)...
GFS AND ECMWF CONT TO SHOW CDFNT MOVG THRU LATE SUN. QUESTION IS
WHETHER MSTR FM REMNANTS OF RITA WL EJECT NE AHD OF FNT WHICH WL
GREATLY AFFECT POPS AND QPF. WL GNLY PLAY CLOSE TO GFS/HPC GUIDANCE
FOR NOW. MOST PRECIP SHUD END NW TO SE SUN NITE BUT A LTL CUD
LINGER INTO MON MORN FOR SERN COS. HI PRES MOVG ACRS AREA FOR DRY
WX LATER MON INTO TUE NITE. MAY NEED SLGT CHC FOR SHRA/TSRA AS EARLY
AS LATE TUE NITE FOR XTRM W...OTWR WL CARRY CHC ON WED AND WED NITE
FOR FROPA THEN XPCT RETURN TO DRY WX ON THU WITH NEXT RDG BLDG TWD
AREA.
&&
.AVIATION(18Z-18Z)...
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
SHORT TERM...ADAMS
LONG TERM...ADAMS
AVIATION...ABE
Hazardous weather outlook, Sep 22, 4:33 AM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
533 AM EDT THU SEP 22 2005
OHZ003-006>009-017>019-027-028-230945-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-
533 AM EDT THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO
AND NORTH CENTRAL OHIO.
.DAY ONE...
SPC HAS PLACED NORTHWEST OHIO IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
NORTHWEST OHIO THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING
COLD FRONT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN NORTHWEST OHIO THIS AFTERNOON
INTO THIS EVENING.
OHZ010>014-020>023-029>033-036>038-047-089-PAZ001>003-230945-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-
PORTAGE-TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD-
533 AM EDT THU SEP 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OHIO...NORTH CENTRAL OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 22, 6:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT THU SEP 22 2005
OHZ009>014-089-PAZ001>003-230030-
ASHTABULA LAKESHORE OH-LORAIN OH-CUYAHOGA OH-GEAUGA OH-LAKE OH-
ASHTABULA INLAND OH-SOUTHERN ERIE PA-NORTHERN ERIE PA-CRAWFORD PA-
ERIE OH-
747 PM EDT THU SEP 22 2005
THUNDERSTORMS WITH STRONG WINDS WERE MOVING SOUTHEAST ACROSS LAKE
ERIE AT ABOUT 35 MPH. THE STORMS WILL ARRIVE ALONG THE SOUTH SHORE
OF LAKE ERIE BETWEEN 830 AND 9 PM.
IF THE STORMS MAINTAIN THEIR INTENSITY THERE COULD BE WIND GUSTS OF
50 TO 60 MPH OVER THE LAKESHORE COUNTIES FROM NEAR SANDUSKY EAST TO
CLEVELAND AND ASHTABULA TO ERIE PENNSYLVANIA. THE STRONGEST WINDS
WOULD LIKELY OCCUR NEAR THE LAKESHORE.
THE STORMS WERE ASSOCIATED WITH A COLD FRONT MOVING SOUTHEAST
ACROSS THE GREAT LAKES.
RESIDENTS OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD STAY
ALERT TO THE MOVEMENT OF THESE STORMS AND BE READY TO MOVE TO SAFE
SHELTER INDOORS.
KOSARIK
Special weather statement, Sep 22, 6:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT THU SEP 22 2005
OHZ003-006>009-017>019-230100-
HANCOCK OH-SENECA OH-HURON OH-SANDUSKY OH-WOOD OH-LUCAS OH-ERIE OH-
OTTAWA OH-
755 PM EDT THU SEP 22 2005
...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE EAST TOWARD THE
REGION...
THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN CLEVELAND INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AT ABOUT 35 MPH. THE
THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...HEAVY
RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE THUNDERSTORMS WILL MOVE INTO LUCAS AND WOOD COUNTIES BY 850
PM...AND OTTAWA...SANDUSKY...HANCOCK AND SENECA COUNTIES BY 930 PM.
MOVE INDOORS AND STAY AWAY FROM APPLIANCES AND WINDOWS UNTIL THE
STORMS HAVE PASSED.
LOMBARDY
Thunderstorm Wind, Ashtabula
- When
- September 22, 7:30 PM EST
- Where
- Ashtabula County, Ashtabula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.883, -80.800
Several large limbs were reported down.
Thunderstorm Wind, Lake
- When
- September 22, 7:45 PM EST
- Where
- Lake County, Willoughby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $18,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.633, -81.400
Numerous trees and power lines were reported down.
Thunderstorm Wind, Wood
- When
- September 22, 8:38 PM EST
- Where
- Wood County, Rising Sun
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.267, -83.433
Several trees and power lines were reported down.
Thunderstorm Wind, Erie
- When
- September 22, 9:10 PM EST
- Where
- Erie County, Sandusky
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.450, -82.717
Severe thunderstorm downburst winds caused substantial damage in Perkins Township, just south of the City of Sandusky, during the late evening hours of the 22nd. The damage was concentrated in an area just west of the Sandusky Mall. The thunderstorm winds were estimated to be around 70 mph. Forty to fifty homes in Perkins Township were damaged. A few homes had moderate damage but most of the damage was minor. A house nearly one hundred and fifty years old had its chimney knocked down from the severe winds. Another house had a roof collapse into the living room. A garage at another location collapsed after the roof was completely torn off. Other houses primarily had damage to their roofs. A church had two sections of it's roof torn off, and four windows blown out of it. Fifteen to twenty trees were completely uprooted in the area, and hundreds of other trees were knocked down or sustained major damage from large limbs broken off of them. Along with trees, many areas had power lines that were downed.
Thunderstorm Wind, Lake
- When
- September 22, 9:30 PM EST
- Where
- Lake County, Painesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 41.733, -81.250
A few large limbs were reported down.
Lightning, Cuyahoga
- When
- September 22, 9:30 PM EST
- Where
- Cuyahoga County, Cleveland Hgts
- Property damage
- $80,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Lightning struck a house which resulted in it catching on fire. Damage from both the fire and water was substantial.
Thunderstorm Wind, Cuyahoga
- When
- September 22, 9:37 PM EST
- Where
- Cuyahoga County, Lyndhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -81.483
Several trees and power lines were reported down.
Thunderstorm Wind, Lake
- When
- September 22, 9:50 PM EST
- Where
- Lake County, Willoughby Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.583, -81.333
A few large limbs were reported down.
Thunderstorm Wind, Geauga
- When
- September 22, 10:05 PM EST
- Where
- Geauga County, Chardon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -81.200
A few large limbs were reported down.
Lightning, Lorain
- When
- September 22, 11:10 PM EST
- Where
- Lorain County, Elyria
- Property damage
- $110,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
Lightning struck a transformer and caught it on fire. The fire spread to an industrial building nearby catching the building on fire. There was major structural damage as a result of the fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and High Wind in Alaska, September 22 to 24, 2005$2.7 million · 57 kt wind · 8 events
- Hail and Damaging Wind in Illinois, September 22, 2005$2.1 million · 2.75 in hail · 7 events
- Flash Flooding and Hail in Michigan, September 22, 2005$340,000 · 61 kt wind · 23 events
- High Surf in Florida, September 22, 2005$200,000 · 4 events
- Hail and Damaging Winds in Michigan, September 22, 2005$90,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Indiana, September 22, 2005$90,000 · 1.75 in hail · 5 events
- Marine Thunderstorm Winds in Lake Michigan, September 22, 2005$30,000 · 6 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 200516 events
- Hail and Damaging Winds in Illinois, September 22, 20051 in hail · 11 events
- Damaging Wind in Colorado, September 22, 2005$15,000 · 53 kt wind · 1 event
- Hail in Wisconsin, September 22, 20051.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474062, 5474061, 5474064, 5473938, 5473844, 5474115, 5474063, 5473845, 5473846, 5474116.